Mississippi, 2012

Tornadoes and Flash Flooding in Mississippi, March 21 to 22, 2012

March 21 to 22, 2012 · NWS JAN · 37 events in 19 counties and zones

A slow moving storm system combined with abundant moisture to bring nearly 48 hours of rain and thunderstorms to the ArkLaMiss region, beginning on the evening of March 20th and continuing through the afternoon hours of March 22nd. Strong winds in the atmosphere interacted with a cold front to bring severe thunderstorms, tornadoes and widespread flooding to the region.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.3 million
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A slow moving storm system combined with abundant moisture to bring nearly 48 hours of rain and thunderstorms to the ArkLaMiss region, beginning on the evening of March 20th and continuing through the afternoon hours of March 22nd. Strong winds in the atmosphere interacted with a cold front to bring severe thunderstorms, tornadoes and widespread flooding to the region. The primary impacts from this system were tornadoes and flooding, but there were also many reports of damaging winds. With rich moisture flowing north from the Gulf of Mexico, many of the storms were efficient rain makers that ended up producing both flash flooding and river flooding. Most areas west of the I-55 corridor received one to three inches, areas along the I-55 corridor received between three and four inches, and up to eight inches was observed east of I-55.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 21, 5:10 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Mar 21, 5:10 AM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
610 AM CDT WED MAR 21 2012

...HEAVY RAINS EXPECTED TODAY WITH SOME STRONG TO SEVERE STORMS
POSSIBLE...

.SHORT TERM...(TODAY THROUGH THURSDAY NIGHT)...

CUT-OFF UPPER LOW OVER NORTH CENTRAL TX IS CLEARLY EVIDENT ON WATER
VAPOR IMAGERY THIS MORNING. SURFACE ANALYSIS SHOWS A "NEARLY"
STATIONARY COLD FRONT DRAPED FROM NEAR LITTLE ROCK DUE SOUTH TO NEAR
ALEXANDRIA...BUT THE BOUNDARY HAS MADE SOME PROGRESS TO THE EAST
SINCE MIDNIGHT. WIDESPREAD RAIN WITH EMBEDDED THUNDER IS ONGOING
ALONG THIS LINE CAUSING FLASH FLOODING ACROSS PARISHES JUST WEST OF
OUR CWA. A FEW OF THE EMBEDDED CELLS HAVE SHOWN DECENT ROTATION AS
LOW LEVEL SHEAR ALONG/AHEAD OF THE BOUNDARY IS SUFFICIENT FOR
SUPERCELLS.

SYSTEM EVOLUTION...NWP GUIDANCE IS IN DECENT AGREEMENT THIS MORNING
THAT THE BOUNDARY WILL BEGIN TO MAKE SOME HEADWAY TO THE EAST TODAY
BECOMING ORIENTED SOMEWHERE BETWEEN I-55 AND THE MS/AL BORDER BY
SUNRISE THUR. FROM THERE IT APPEARS THE BOUNDARY MAY STALL AGAIN AS
IT INFRINGES UPON STRONG HIGH PRESSURE ACROSS THE FAR SE CONUS AND
THE UPPER LOW BEGINS TO MIGRATE NORTH IN THE FACE OF EAST COAST
RIDGING. ITS VERY POSSIBLE THE BOUNDARY MAY RETROGRADE A TAD BACK
INTO OUR CWA ON THUR DEPENDING ON HOW FAR EAST IT MAKES IT
TONIGHT...BECOMING ORIENTED SOMEWHERE NEAR OR JUST EAST OF THE I-59
CORRIDOR BY FRI MORNING.

TODAY...HEAVY RAIN AND EMBEDDED THUNDER ALONG THE LINE WILL PUSH
INTO OUR NE LA PARISHES BY MID MORNING SHIFTING EAST THROUGH THE
DAY. OUT AHEAD OF THIS RAIN AREA EXPECT AT LEAST A FEW SHOWERS/
THUNDERSTORMS TO BE MOVING NORTH ACROSS MS...POSSIBLY INCREASING IN
COVERAGE A BIT THIS AFTERNOON. THE FLASH FLOOD WATCH LOOKS TO BE IN
GOOD SHAPE...ONLY MINOR CHANGE WAS TO INCLUDE AREAS ALONG/WEST OF
I-55 SOUTH OF I-20 THROUGH THE DAY TODAY BEFORE THE WATCH EXPANDS TO
INCLUDE AREAS FROM YAZOO CITY DOWN TO HATTIESBURG TONIGHT.
WIDESPREAD RAINFALL AMOUNTS FOR THIS DAYTIME WATCH AREA SHOULD CLOSE
IN ON 2 INCHES FAIRLY EASILY WITH LOCALIZED AMOUNTS OF 4 TO 5 INCHES
NOT OUT OF THE QUESTION AS SOUTH TO NORTH STORM MOTIONS AND SLOW
FRONTAL PROGRESSION ALLOW STORMS TO TRAIN OVER THE SAME LOCATIONS.
ITS LIKELY THE FLASH FLOOD WATCH WILL NEED TO BE TRIMMED WEST OF THE
MS RIVER BY THIS EVENING AS THE FRONT PUSHES INTO MS...BUT WILL
ALLOW DAY SHIFT TO MONITOR TRENDS BEFORE MAKING THIS FINAL. IN
ADDITION TO THE RAINS...THE MODELS CONTINUE TO SHOW MLCAPE VALUES OF
800-100J/KG PUSHING NORTH TO NEAR I-20 AHEAD OF THE FRONT LATER
TODAY WHICH SEEMS REASONABLE CONSIDERING 70 DEGREE DEW POINTS ARE
ALREADY PUSHING NORTH OF NEW ORLEANS. BRISK SOUTHEASTERLY SURFACE
WINDS AHEAD OF THE FRONT WILL KEEP LOW LEVEL SHEAR VALUES/STORM
RELATIVE HELICITIES SUFFICIENT FOR CONTINUED SUPERCELL DEVELOPMENT
ALONG THE FRONT THROUGH THE DAY...ESPECIALLY FOR AREAS SOUTH OF
I-20. DEFINITELY GOING TO BE A TORNADO RISK WITH THIS ACTIVITY IN
ADDITION TO A DAMAGING WIND RISK AND WILL CONTINUE TO HIGHLIGHT THE
POTENTIAL FOR SEVERE WEATHER IN THE HWO AND GRAPHICS.

OTHER THAN A CONTINUED SHIFT TO THE EAST TONIGHT FORECAST IMPACTS
ARE GOING TO REMAIN SIMILAR AS WE'LL HAVE TO WATCH FOR EMBEDDED...
ROTATING THUNDERSTORMS IN AN ENVIRONMENT/ALTHOUGH LESS FAVORABLE/
CONDUCIVE FOR SUPERCELLS ALONG/JUST AHEAD OF THE FRONT. AGAIN IT
APPEARS THE BEST CHANCE FOR SIGNIFICANT MIXED LAYER INSTABILITY WILL
BE SOUTH OF I-20...WHICH IS WHERE THE BEST CHANCE FOR HEAVY RAINFALL
RATES ASSOCIATED WITH CONVECTION AND FLASH FLOODING WILL BE LOCATED.

RAIN/THUNDER CHANCES FOR THUR WILL BE TIED TO HOW FAR THE BOUNDARY
PUSHES EAST...AND WHAT KIND OF SHIFT BACK TO THE WEST THE BOUNDARY
MAKES DURING THE DAY AND INTO FRI MORNING. IF ITS FAR ENOUGH WEST WE
WILL NEED TO CONTINUE TO MONITOR THE POTENTIAL FOR FLASH FLOODING
AND POSSIBLY SOME SEVERE WEATHER BUT AGAIN THIS IS ALL DEPENDENT ON
BOUNDARY LOCATION. DRY WEATHER IS EXPECTED IN WAKE OF THE FRONT AS
WELL AS A FAIRLY SHARP SKY CLEARING LINE ALLOWING FOR DECENT
SUNSHINE ACROSS WESTERN AREAS THUR. CHANCE OF RAIN WILL CONTINUE TO
TAPER THUR NIGHT AS THE BOUNDARY FINALLY PUSHES EAST INTO AL. /BK/

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)...

THE LONG TERM WILL BE GENERALLY QUIET AS WE SEE THE
PESKY/SLOW MOVING UPPER LOW DEPART OUR REGION DURING THIS TIME.
WHILE A BIT COOLER/DRIER AIR WILL BE OVER THE REGION FRIDAY...THE
ACTUAL COOL FRONT WILL NOT PUSH THROUGH THE AREA UNTIL SATURDAY WHEN
THE DEEP LAYER NW FLOW OCCURS FROM THE UPPER LOW MOVING MORE TO OUR
EAST. BY LATE WEEKEND AND INTO EARLY NEXT WEEK...MID/UPPER LEVEL
RIDGING WILL SETUP JUST TO OUR WEST AND KEEP THE AREA DRY. TEMPS
WILL BE COOLER THAN WHAT HAS OCCURRED DURING OUR EXTENDED WARM
SPELL...BUT READINGS WILL CONTINUE TO REMAIN ABV AVG FOR LATE MARCH.

AS FOR FORECAST SPECIFICS...HELD ONTO SOME LOW END POPS OVER THE
I-59 CORRIDOR ON FRIDAY WHICH WAS SUPPORTED BY THE EURO/GFS. GUID
TEMPS WERE BASICALLY FOLLOWED (NEAR 80 DEGREES) WITH SOME LOWERING
OF TEMPS IN THE FAR N WHERE THE COOLER LOW LEVEL TEMPS WERE NOTED
(UPPER 70S THERE). FOR THE WEEKEND INTO NEXT WEEK...GUID VALUES WERE
USED FOR LOW TEMPS AS 50S WILL BE THE TYPICAL RANGE FOR THIS PERIOD.
AS FOR HIGHS...USED A BLEND OF THE EURO/GFS WHICH IS GENERALLY A
COUPLE DEGREES COOLER THAN THE GFS MOS FOR SAT-MON. LOOK FOR
READINGS MORE IN THE UPPER 70S DURING THIS TIME AS COOLER NORTHERLY
LOW LEVEL FLOW WILL SUPPORT SUCH READINGS. /CME/

&&

.AVIATION...

VFR CONDS PREVAIL ACROSS MOST AREAS THIS MORNING BUT WILL NOT BE
SURPRISED IF MVFR CIGS IMPACT AT LEAST A FEW OF THE AERODROMES
THROUGH THE EARLY MORNING HOURS. LINE OF RA/+RA AND EMBEDDED TSRA
NEAR MLU ALONG A COLD FRONT WILL PUSH INTO WESTERN PORTIONS OF THE
ARKLAMISS THIS MORNING SHIFTING E THRU THE DAY TODAY. MVFR/OCSNL IFR
CONDS CAN BE XPCTD INVOF THIS ACTIVITY. GENERALLY VFR CONDS WILL
EXIST TODAY OUT AHEAD OF THE RAINS ALTHOUGH A FEW SHOWERS/TSRA WILL
BE MOVING NORTH ACROSS MS AHEAD OF THE FRONT. SFC WINDS WILL BE
ERLY/SERLY AND GUSTY TODAY OUT AHEAD OF THE FRONT...AND WILL SHIFT
BRIEFLY TO WRLY BEHIND THE FRONT BEFORE BECMG S/SERLY ONCE AGAIN.
THE FRONT IS XPCTD TO APPROACH THE MS/AL BORDER BY 12Z THUR. /BK/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       76  56  70  56 / 100 100  74  37
MERIDIAN      83  63  66  60 /  53 100 100  59
VICKSBURG     70  51  71  51 / 100 100  32  13
HATTIESBURG   79  64  67  62 /  78 100 100  47
NATCHEZ       66  50  72  52 / 100 100  30  15
GREENVILLE    71  51  71  53 / 100 100  30  12
GREENWOOD     77  54  70  55 / 100 100  72  24

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH FROM THIS EVENING THROUGH THURSDAY MORNING
     FOR MSZ035-042-043-049-055-056-063>066-072>074.

     FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR MSZ034-040-041-
     047-048-053-054-059>062.

LA...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR LAZ007>009-015-
     016-023>026.

AR...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR ARZ074-075.

&&

BK/CME
Hazardous weather outlook, Mar 21, 4:45 AM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
545 AM CDT WED MAR 21 2012

ARZ074-075-LAZ007>009-015-016-023>026-MSZ034-040-041-047-048-053-
054-059>062-221045-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-WASHINGTON-
ISSAQUENA-SHARKEY-WARREN-HINDS-CLAIBORNE-COPIAH-JEFFERSON-ADAMS-
FRANKLIN MS-LINCOLN-
545 AM CDT WED MAR 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...NORTHEAST LOUISIANA AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINFALL IS EXPECTED TO BEGIN ACROSS THE OUTLOOK AREA THIS
MORNING AS A SLOW MOVING FRONTAL SYSTEM APPROACHES THE REGION.
RAINFALL TOTALS OF 3 TO 5 INCHES WILL BE POSSIBLE THROUGH THE DAY
TODAY...WHICH COULD LEAD TO FLASH FLOODING. A FLASH FLOOD WATCH IS
IN EFFECT THROUGH TONIGHT.

IN ADDITION...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY
AS THE COLD FRONT PUSHES ACROSS THE REGION. THE PRIMARY HAZARD WITH
THIS ACTIVITY WILL BE TORNADOES AND WIND GUSTS BETWEEN 50 AND 60
MPH. THE RISK FOR SEVERE WEATHER SHOULD COME TO AN END LATE THIS
EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THROUGH THE DAY TODAY.

MSZ035-042-043-049-055-056-063>066-072>074-221045-
HUMPHREYS-YAZOO-MADISON MS-RANKIN-SIMPSON-SMITH-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
545 AM CDT WED MAR 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINFALL IS EXPECTED TO BEGIN ACROSS THE OUTLOOK AREA THIS
AFTERNOON AS A SLOW MOVING FRONTAL SYSTEM APPROACHES THE REGION.
RAINFALL TOTALS OF 3 TO 5 INCHES WILL BE POSSIBLE THROUGH TONIGHT...
WHICH COULD LEAD TO FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT
UNTIL EARLY TOMORROW MORNING.

IN ADDITION...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY
AS THE COLD FRONT PUSHES ACROSS THE REGION. THE PRIMARY HAZARD WITH
THIS ACTIVITY WILL BE TORNADOES AND WIND GUSTS BETWEEN 50 AND 60
MPH. THE RISK FOR SEVERE WEATHER SHOULD COME TO AN END EARLY TOMORROW
MORNING FOR AREAS ALONG THE I-59 CORRIDOR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

MSZ018-019-025>033-036>039-044>046-050>052-057-058-221045-
BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-
LOWNDES-CHOCTAW-OKTIBBEHA-HOLMES-ATTALA-WINSTON-NOXUBEE-LEAKE-
NESHOBA-KEMPER-SCOTT-NEWTON-LAUDERDALE-JASPER-CLARKE-
545 AM CDT WED MAR 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINFALL IS EXPECTED TO BEGIN ACROSS THE OUTLOOK AREA
THIS MORNING AS A SLOW MOVING FRONTAL SYSTEM APPROACHES THE REGION.
RAINFALL TOTALS OF 1 TO 3 INCHES WILL BE POSSIBLE THROUGH THE DAY
TODAY AND INTO TONIGHT...WHICH COULD LEAD TO PONDING OF WATER IN LOW
LYING AND POOR DRAINAGE AREAS. THE HEAVY RAINS SHOULD COME TO AN END
TOMORROW MORNING.

IN ADDITION...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE
THIS AFTERNOON AND TONIGHT FOR AREAS GENERALLY ALONG AND SOUTH OF
I-20 AS THE COLD FRONT PUSHES ACROSS THE REGION. THE PRIMARY HAZARD
WITH THIS ACTIVITY WILL BE TORNADOES AND WIND GUSTS BETWEEN 50 AND 60
MPH. THE RISK FOR SEVERE WEATHER SHOULD COME TO AN END EARLY TOMORROW
MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TODAY AND TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

BK

In the hours before

Special weather statement, Mar 21, 6:27 AM CST, 33 minutes before
LAZ024-211255-
CATAHOULA LA-
727 AM CDT WED MAR 21 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
727 AM CDT WED MAR 21 2012

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 6 MILES SOUTHWEST OF LARTO AT 727 AM CDT...MOVING NORTH AT 45
MPH.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN SOUTHERN CATAHOULA PARISH SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3131 9201 3160 9202 3180 9198 3175 9172
      3163 9176 3164 9176 3164 9179 3160 9183
      3154 9179 3146 9181 3150 9184 3149 9186
      3142 9186 3140 9183 3136 9186 3128 9187
      3129 9193 3125 9194 3128 9203
TIME...MOT...LOC 1227Z 193DEG 39KT 3135 9196

JA

The radar

The Jackson/Brandon,MS radar (KDGX), 90 km away, was scanning. The volume nearest the first event began at 12:58 UTC.

Open the radar archive at this moment

Event by event

15 flash flood, 9 thunderstorm wind, 8 tornado, 2 heavy rain, 1 strong wind, 1 hail, 1 lightning. Local standard time, as filed.

Flash Flood, Newton

When
March 21, 7:00 AM CST to 9:00 AM CST
Where
Newton County, 0.87 mi WNW of Hickory to 0.8 mi SW of Hickory
Cause
Heavy Rain
Property damage
$25,000
Reported by
Department of Highways
Coordinates
32.326, -89.033

State Highway 503 was closed due to extensive flood damage to a detour roadway.

Thunderstorm Wind, Franklin

When
March 21, 9:08 AM CST to 9:18 AM CST
Where
Franklin County, 0.69 mi N of White Apple to 1.37 mi ENE of Meadville
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
31.480, -91.070

A swath of wind damage started by downing a few trees across Highway 33 south of Roxie. A microburst in Meadville caused extensive damage around town. Numerous trees and power lines were blown down. Three houses were damaged due to trees falling on them, and one mobile home had a tree fall on it. Trees also fell on two sheds.

Tornado, Jefferson

When
March 21, 9:23 AM CST to 9:29 AM CST
Where
Jefferson County, 1.54 mi ENE of Mc Nair to 3.46 mi SSE of Harriston
Rating
EF1
Path length
2.71 mi
Path width
176 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
31.638, -91.026

The tornado snapped numerous pine trees and uprooted oak trees over a rural part of the county. Maximum wind speed was estimated at 94 mph.

Thunderstorm Wind, Jefferson

When
March 21, 9:30 AM CST
Where
Jefferson County, 0.91 mi SE of Fayette
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
31.710, -91.060

Numerous trees were blown down. One tree fell on a mobile home.

Thunderstorm Wind, Claiborne

When
March 21, 9:30 AM CST
Where
Claiborne County, 1.5 mi NNE of Alcorn
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.920, -91.090

Trees were blown down across Rodney, Russum Westside, and Nathan Jones Roads.

Tornado, Claiborne

When
March 21, 9:51 AM CST to 9:54 AM CST
Where
Claiborne County, 2.86 mi N of Willows to 0.74 mi W of Hankinston
Rating
EF2
Path length
3.5 mi
Path width
880 yd
Continued into
Warren, Ms (JAN)
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
32.071, -90.904

This tornado first touched down in northern Claiborne County downing trees along Floyd Road. It then crossed the Big Black River into southern Warren County impacting a hunting camp, destroying 2 mobile homes, snapping 4 power poles and snapping numerous trees. It then moved across Gullett Road where it destroyed 3 large outbuildings, heavily damaged the roof of a brick home, and snapped numerous trees. The tornado next crossed Campbell Swamp Road where it reached its maximum width and snapped hundreds of trees. The tornado then moved nearly parallel to Price Hill Road again snapping and uprooting many trees. One of the trees fell on a house causing significant damage. The tornado continued downing more trees, but then lifted as it crossed Jeff Davis Road. Maximum estimated wind speeds were 120 mph.

Tornado, Warren

When
March 21, 9:54 AM CST to 10:01 AM CST
Where
Warren County, 4.52 mi E of Allen to 3.1 mi S of Grange Hall
Rating
EF2
Path length
5.73 mi
Path width
880 yd
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
32.124, -90.893

This tornado first touched down in northern Claiborne County downing trees along Floyd Road. It then crossed the Big Black River into southern Warren County impacting a hunting camp, destroying 2 mobile homes, snapping 4 power poles and snapping numerous trees. It then moved across Gullett Road where it destroyed 3 large outbuildings, heavily damaged the roof of a brick home, and snapped numerous trees. The tornado next crossed Campbell Swamp Road where it reached its maximum width and snapped hundreds of trees. The tornado then moved nearly parallel to Price Hill Road again snapping and uprooting many trees. One of the trees fell on a house causing significant damage. The tornado continued downing more trees, but then lifted as it crossed Jeff Davis Road. Maximum estimated wind speeds were 120 mph.

Tornado, Warren

When
March 21, 10:11 AM CST to 10:13 AM CST
Where
Warren County, 2.38 mi E of Stout to 1.02 mi WSW of Beechwood
Rating
EF1
Path length
1.86 mi
Path width
100 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
32.300, -90.859

This tornado touched down near the Army Corps of Engineers Experimental Station where it peeled part of a metal roof off a building and overturned a trailer. The tornado then moved along Porters Chapel Road, where it knocked down trees and overturned a single wide mobile home. The tornado then weakened, but knocked down a few more trees in the Lakewood subdivision, causing some structural damage to a few homes. It lifted as it left the subdivision. Maximum estimated wind speed was 90 mph.

Thunderstorm Wind, Warren

When
March 21, 10:20 AM CST
Where
Warren County, 1.5 mi NNE of Culkin Acadamey
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
32.390, -90.810

A tree was blown down on a power line along Boy Scout Road.

Thunderstorm Wind, Yazoo

When
March 21, 10:55 AM CST
Where
Yazoo County, 0.9 mi SW of Mechanicsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
32.640, -90.590

A power pole was blown down along Whitaker Road near Satartia.

Thunderstorm Wind, Lawrence

When
March 21, 11:30 AM CST
Where
Lawrence County, 0.59 mi E of Monticello
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
31.550, -90.110

Power lines and a few trees were blown down.

Tornado, Rankin

When
March 21, 1:04 PM CST to 1:14 PM CST
Where
Rankin County, 0.8 mi SE of Gulde to 5.51 mi NW of Pelahatchie
Rating
EF2
Path length
6.19 mi
Path width
75 yd
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
32.292, -89.840

The tornado started just north of Interstate 20 near Carter Circle where a few trees were uprooted. The tornado continued slightly west of north and remained relatively weak. It blew down a few trees and limbs along the path. The tornado intensified just after crossing US Highway 80 where it caused extensive damage to a large frame home. Most of the roofing structure of the home was destroyed, a back wall was partially collapsed and extensive shingle damage occurred to the remaining roof. In addition, along the narrow path of the tornado, rather intense tree damage occurred north of the home with a number of large trees uprooted and snapped. From this point the tornado continued northward over Pelahatchie Creek and then crossed Lake Road in two spots, snapping and uprooting a number of trees along its narrow path. The tornado continued across Haynes Chapel Road snapping several trees. The tornado dissipated between Haynes Chapel Road and Holly Bush Road. Maximum estimated wind speeds were 115 mph.

Thunderstorm Wind, Smith

When
March 21, 1:25 PM CST
Where
Smith County, 4.1 mi E of Pineville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
32.130, -89.330

Numerous trees were blown down between Pineville and Louin.

Thunderstorm Wind, Scott

When
March 21, 1:30 PM CST
Where
Scott County, 0.9 mi SE of Forest
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
32.360, -89.470

Trees were blown down and roof damage occurred to a house.

Tornado, Forrest

When
March 21, 3:00 PM CST to 3:02 PM CST
Where
Forrest County, 3.11 mi NNE of Dragon to 3.46 mi NNE of Dragon
Rating
EF0
Path length
0.36 mi
Path width
264 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
31.422, -89.251

The tornado began off of Longleaf Drive with a couple of softwood trees snapped. One tree fell on a fence and damaged it. The tornado continued north to Eastabuchie Road, where a few more trees were snapped and a few shingles were torn off a roof. It crossed Eastabuchie Road and ended just north of the road snapping a few more trees. Maximum estimated wind speeds were 85 mph.

Strong Wind, Jones

When
March 21, 3:30 PM CST
Where
Jones forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.623, -89.169 (the zone’s center; the record gives no point)

A tree was blown down along Swamp Road east of Laurel.

Flash Flood, Rankin

When
March 21, 3:45 PM CST to 4:30 PM CST
Where
Rankin County, 0.2 mi NW of Value to 2.09 mi W of Rankin
Cause
Heavy Rain
Reported by
Public
Coordinates
32.282, -90.002

Two to three inches of water was over Highway 468 near Brandon.

Hail, Jones

When
March 21, 4:25 PM CST
Where
Jones County, 3.28 mi SSW of Service
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.690, -89.260

Tornado, Jones

When
March 21, 4:31 PM CST to 4:32 PM CST
Where
Jones County, 2.44 mi ENE of Reddoch to 2.48 mi ENE of Reddoch
Rating
EF0
Path length
0.04 mi
Path width
75 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
31.727, -89.329

There was a brief tornado touchdown at a chicken farm on Huey P Road which caused heavy roof damage to one chicken house and uprooted a tree. Maximum estimated wind speed was 75 mph.

Flash Flood, Rankin

When
March 21, 4:45 PM CST to 6:00 PM CST
Where
Rankin County, 4.12 mi NW of Pelahatchie to 4.56 mi NW of Pelahatchie
Cause
Heavy Rain
Reported by
NWS Storm Survey
Coordinates
32.362, -89.851

Debris showed that water was across Haines Chapel and Lake Roads during the peak of the heavy rain event.

Flash Flood, Hinds

When
March 21, 4:45 PM CST to 6:00 PM CST
Where
Hinds County, 2.49 mi S of West Jackson to 1.32 mi SSW of West Jackson
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
32.284, -90.194

Several portions of Beasley Road were partially covered by water.

Flash Flood, Forrest

When
March 21, 6:00 PM CST to 8:00 PM CST
Where
Forrest County, 1.08 mi NNE of (Hbg)hattiesburg Arp to 2 mi NNW of Bonhomie
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
31.285, -89.245

Flooding was reported at the intersections of West 4th Street and Coliseum Drive, 4th Street and Main Street, South 40th and Maimie Street, and Highway 49 at 4th Street Bridge in Hattiesburg. A few vehicles were stuck in the high water.

Flash Flood, Marion

When
March 21, 6:50 PM CST to 7:50 PM CST
Where
Marion County, 0.91 mi SW of Hub to 0.77 mi SSW of Hub
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
31.140, -89.780

Old River Road was closed near Mississippi Highway 43 due to flooding.

Flash Flood, Jones

When
March 21, 7:30 PM CST to 10:40 PM CST
Where
Jones County, 2.24 mi SE of Tuckers Crossing to 2.02 mi ESE of Sandersville
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.600, -89.050

Water was reported over portions of George Boutwell Road, Summerland Road, Tom Collins Road and Old Palestine Church Road.

Lightning, Jones

When
March 21, 7:40 PM CST
Where
Jones County, 1.9 mi ESE of Ellisville Jct
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
31.620, -89.140

Lightning struck a house along Tuckers Crossing Road resulting in a fire.

Tornado, Jasper

When
March 21, 8:03 PM CST to 8:04 PM CST
Where
Jasper County, 1.97 mi ESE of Paulding to 1.94 mi ESE of Paulding
Rating
EF0
Path length
0.53 mi
Path width
75 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
32.017, -89.020

This tornado snapped and uprooted a number of trees along a narrow path along County Roads 16 and 503. Maximum estimated winds were 75 mph.

Thunderstorm Wind, Jasper

When
March 21, 8:15 PM CST
Where
Jasper County, 0.69 mi S of Rose Hill
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
32.140, -89.000

A roof of a house was damaged and a shed was damaged.

Flash Flood, Newton

When
March 21, 10:00 PM CST to March 22, 12:00 AM CST
Where
Newton County, 1.6 mi NNE of Newton Okeefe Arpt to 2.26 mi N of Newton Okeefe Arpt
Cause
Heavy Rain
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
32.342, -89.120

Eleven occupants were evacuated from their homes along Shiloh Church Road. A propane tank was moved off its foundation due to flooding. A few homes were flooded.

Flash Flood, Newton

When
March 22, 6:00 AM CST to 10:30 AM CST
Where
Newton County, 0.96 mi NNE of Decatur to 1.76 mi NE of Decatur
Cause
Heavy Rain
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
32.443, -89.113

A culvert and a levee in the area were in danger of failing due to the heavy rainfall. Pumping operations took place to relieve the pressure. A few roads in the area were flooded as well.

Flash Flood, Lamar

When
March 22, 6:10 AM CST to 8:20 AM CST
Where
Lamar County, 4.05 mi SE of Purvis to 1.18 mi NW of Okahola
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.110, -89.370

Baker Road and Patterson Road were closed due to flooding. Water was over Browns Bridge Road near Baker Road.

Heavy Rain, Jasper

When
March 22, 6:30 AM CST to 8:33 AM CST
Where
Jasper County, 1.36 mi ENE of Bay Spgs
Reported by
Emergency Manager
Coordinates
31.980, -89.280

The emergency manager measured 6.30 inches of rain at the Emergency Operations Center in Bay Springs.

Flash Flood, Forrest

When
March 22, 7:45 AM CST to 10:00 AM CST
Where
Forrest County, 2.73 mi SW of Mc Laurin to 2.91 mi SW of Mc Laurin
Cause
Heavy Rain
Property damage
$50,000
Reported by
Public
Coordinates
31.140, -89.250

Geiger Lake Road in Paul B. Johnson State Park was damaged by flood waters.

Heavy Rain, Neshoba

When
March 22, 8:00 AM CST to 9:00 AM CST
Where
Neshoba County, 0.58 mi E of Philadelphia
Reported by
Emergency Manager
Coordinates
32.770, -89.110

The Emergency Operations Center in Philadelphia measured 5.16 inches of rainfall.

Flash Flood, Neshoba

When
March 22, 8:02 AM CST to 10:30 AM CST
Where
Neshoba County, 3.07 mi W of Philadelphia Arpt to 1.35 mi SW of Spring Creek
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
32.808, -89.172

Multiple roads were flooded across Neshoba County including County Roads 266, 444, and 452.

Flash Flood, Winston

When
March 22, 8:15 AM CST to 9:00 AM CST
Where
Winston County, 8.01 mi SE of Noxapater to 6.19 mi SSE of Noxapater
Cause
Heavy Rain
Property damage
$100,000
Reported by
Public
Coordinates
32.920, -88.950

Low lying roads were flooded. Creeks were at bankfull and ponds had overflowed through their spillways.

Flash Flood, Jones

When
March 22, 8:30 AM CST to 12:00 PM CST
Where
Jones County, 1.37 mi ENE of Ovett to 3.57 mi NE of Sandersville
Cause
Heavy Rain
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
31.490, -89.030

Rural roads around the Ovett area were flooded. Numerous roads all around the county were closed due to flooding. A home on Reedy Creek Road had water in it. A home on Reid Road had six inches of water in it.

Flash Flood, Clarke

When
March 22, 8:30 AM CST to 12:15 PM CST
Where
Clarke County, 1.36 mi WSW of Stonewall to 2.43 mi SSE of Ray
Cause
Heavy Rain
Property damage
$300,000
Reported by
Broadcast Media
Coordinates
32.120, -88.820

Shubuta Creek was well out of its banks. Numerous county roads were washed out. Water was over County Road 270. A culvert was washed out and County Road 120 was closed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2012Every state in 2012This day in weather historyThe tornado archive for Mississippi, 2012Warnings in Mississippi, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365908, 365909, 365914, 365920, 365922, 365929, 365931, 365940, 365941, 365942, 365943, 365948, 365949, 365950, 365951, 365952, 370972, 365956, 366096, 366103, 370973, 366105, 366114, 366120, 366107, 366116, 366119, 366122, 366133, 366123, 366140, 366132, 366130, 366134, 366139, 366141, 366151.